Texas, 2014Damaging Wind in Texas, August 25, 2014
August 25, 2014 · NWS AMA · 1 event in 1 county or zone
A surface trough situated along the Texas/New Mexico state lines provided the low level forcing for scattered thunderstorms to develop during the early evening hours of the 25th. Weak deep layer shear, marginal elevated instability, and a fairly dry sub-cloud layer resulted in pulse convection with the main severe weather hazard being downburst gusts as storm cores collapse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough situated along the Texas/New Mexico state lines provided the low level forcing for scattered thunderstorms to develop during the early evening hours of the 25th. Weak deep layer shear, marginal elevated instability, and a fairly dry sub-cloud layer resulted in pulse convection with the main severe weather hazard being downburst gusts as storm cores collapse. Storms lost severe potential by the late evening hours as the sun set.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 25, 2:43 PM CST, 12 minutes earlier.
Area forecast discussion, Aug 25, 2:43 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON AUG 25 2014
.DISCUSSION...
THROUGH TONIGHT: SHOWERS AND THUNDERSTORMS HAVE QUICKLY DEVELOPED
ACROSS THE WESTERN PANHANDLES THIS AFTERNOON ALONG THE LEADING EDGE
OF A MID-LEVEL MONSOONAL MOISTURE PLUME. ADDITIONAL CONVECTION HAS
DEVELOPED ACROSS THE OKLAHOMA PANHANDLE AHEAD OF A WEAK STATIONARY
COOL FRONT LOCATED ACROSS SOUTHWEST KANSAS AND SOUTHEAST COLORADO.
WITH VERY WEAK SHEAR IN PLACE ACROSS MOST OF THE AREA, MUCH OF THIS
ACTIVITY WILL BE SHORT-LIVED, BUT IT WILL LIKELY ALLOW OTHER STORMS
TO DEVELOP AS THEY COLLAPSE AND BECOME OUTFLOW DOMINANT. THERE IS
SLIGHTLY STRONGER MID-LEVEL FLOW AND ASSOCIATED SHEAR JUST TO OUR
NORTH NEAR THE FRONT, SO STORMS ACROSS OUR FAR NORTHERN CWA BORDER
MAY BE SLIGHTLY BETTER ORGANIZED THAN ANYWHERE ELSE. LIKE WE'VE SEEN
THE LAST SEVERAL DAYS, MOST OF THE STORMS WILL REMAIN SUB-SEVERE, BUT
THERE COULD BE A COUPLE OF MARGINALLY SEVERE STORMS GIVEN MIXED LAYER
CAPE VALUES UP TO 2000 J/KG, NEAR DRY ADIABATIC LOW-LEVEL LAPSE
RATES, AND DOWNDRAFT CAPE VALUES UP TO 1700 J/KG. THE HIGHEST CHANCES
OF THIS WILL OCCUR WEST OF A HOOKER TO AMARILLO LINE THROUGH 8 PM.
THE MAIN STORM HAZARDS WILL BE DAMAGING WINDS UP TO 65 MPH, DIME SIZE
HAIL, AND LOCALLY HEAVY RAIN. COVERAGE SHOULD GREATLY DIMINISH BY 7
PM AND ALMOST ALL OF THIS ACTIVITY WILL DISSIPATE BY 11 PM. WITH A
35 KT LOW-LEVEL JET, WEAK ISENTROPIC ASCENT, AND THETA-E ADVECTION
OVERNIGHT, SOME ISOLATED SHOWERS AND STORMS COULD DEVELOP JUST ABOUT
ANYWHERE. THIS SEEMS TO BE THE TIME OF THE YEAR WHEN WE TYPICALLY
START GETTING SURPRISE CONVECTION DEVELOPING OVERNIGHT, SO THEREFORE,
WE'VE KEPT POPS IN PLACE ALL NIGHT.
TUESDAY-TUESDAY NIGHT: A RENEGADE SHOWER OR STORM COULD BE ONGOING
TOMORROW MORNING, BUT ANYTHING THAT IS LINGERING SHOULD DISSIPATE BY
11 AM. DECENT CHANCES FOR SHOWERS AND STORMS ARE EXPECTED DURING THE
AFTERNOON AND EVENING, PARTICULARLY NORTHWEST OF A BOYS RANCH TO
BEAVER LINE. BUOYANCY LOOKS MUCH WEAKER (MLCAPES <800 J/KG) TOMORROW,
SO IT'D BE A LITTLE SURPRISING IF WE SEE A SEVERE STORM. HOWEVER, THE
STRONGEST STORM COULD STILL PRODUCE GUSTY WINDS UP TO 50 MPH BETWEEN
3 PM AND 8 PM. SHOWERS AND STORMS SHOULD MOSTLY DISSIPATE BY 11 PM,
BUT ADDITIONAL SHOWERS AND STORMS WILL IMPACT THE NORTHWEST
PANHANDLES AFTER 12 AM.
WEDNESDAY-WEDNESDAY NIGHT: PRETTY MUCH THE SAME SONG AND DANCE AS
TUESDAY WITH CHANCES FOR CONVECTION PRIMARILY CONFINED TO LOCATIONS
ALONG AND NORTHWEST OF A HEREFORD TO CANADIAN LINE. WITH GREATER
BUOYANCY AS COMPARED TO TUESDAY, A ROGUE SEVERE STORM CAN'T BE RULED
OUT. LOCALLY HEAVY RAIN WILL CONTINUE TO BE A POSSIBILITY.
THURSDAY-FRIDAY NIGHT: THIS PERIOD CONTINUES TO PRESENT THE BEST
OPPORTUNITY FOR WIDESPREAD RAIN CHANCES AS AN APPROACHING UPPER
TROUGH SHOVES A WEAK COOL FRONT INTO THE AREA. THE TIMING OF THIS
UPPER TROUGH AND ASSOCIATED SURFACE FRONT CONTINUE TO LEAD TO LOW
CONFIDENCE. THE NAM AND GFS REMAIN THE FASTEST SOLUTIONS WITH THE
SPEED OF BOTH OF THESE FEATURES, AND THEY WOULD SUGGEST THE BEST
CHANCE FOR STORMS WILL BE THURSDAY, WITH VERY LITTLE CHANCE ON FRIDAY
EXCEPT ACROSS THE EASTERN PANHANDLES. THE SLOWER GGEM AND ECMWF,
WHICH WE PREFER, LINGER RAIN CHANCES INTO FRIDAY NIGHT. BASED ON THE
SLOWER TIMING, THE HIGHEST RAIN CHANCES ON THURSDAY LOOK TO BE NORTH
AND EAST OF A DALHART TO HEREFORD LINE. ON FRIDAY, THE HIGHEST
CHANCES LOOK TO BE EAST OF AN ELKHART TO CANYON LINE. STORMS COULD BE
SLIGHTLY MORE ORGANIZED AND PRESENT A GREATER RISK FOR SEVERE WEATHER
BOTH DAYS WITH DEEP LAYER SHEAR VALUES UP TO 30 KT AND MIXED LAYER
CAPE VALUES UP TO 2000 J/KG. DAMAGING WINDS, LARGE HAIL, AND HEAVY
RAIN WILL BE THE PRIMARY STORM HAZARDS. TEMPERATURES WILL ALSO COOL
DOWN SIGNIFICANTLY, ESPECIALLY ON FRIDAY.
SATURDAY-MONDAY: THERE COULD BE A FEW LINGERING STORMS ACROSS THE FAR
SOUTHEAST TEXAS PANHANDLE DEPENDING ON HOW FAST THIS SYSTEM EXITS THE
AREA. WE KEPT THE FORECAST DRY FOR THIS PERIOD, BUT LOW-LEVEL
MOISTURE WILL LINGER ACROSS THE AREA THIS WEEKEND AS THE FLOW ALOFT
TRANSITIONS TO NORTHWESTERLY. THIS COULD ALLOW A FEW ISOLATED STORMS
TO DEVELOP DURING THE AFTERNOON AND EVENING, BUT CONFIDENCE OF
OCCURRENCE IS TOO LOW TO MENTION POPS. HIGH TEMPERATURES WILL
GRADUALLY TREND UPWARD TO SLIGHTLY ABOVE NORMAL BY SUNDAY AND MONDAY
AS WEAK UPPER RIDGING BUILDS ACROSS THE AREA.
JACKSON
&&
.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
NEXT MONDAY AS RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20
PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 68 94 68 92 67 / 20 20 10 20 20
BEAVER OK 70 99 70 96 68 / 20 30 20 40 20
BOISE CITY OK 64 93 63 88 61 / 30 40 40 40 30
BORGER TX 72 97 71 94 69 / 20 20 10 20 20
BOYS RANCH TX 67 95 69 92 65 / 30 30 20 30 20
CANYON TX 67 93 67 91 65 / 30 20 10 20 20
CLARENDON TX 70 97 67 95 66 / 20 10 5 10 20
DALHART TX 64 92 63 91 62 / 30 40 30 40 30
GUYMON OK 68 97 68 93 64 / 20 40 30 40 30
HEREFORD TX 65 93 65 90 63 / 30 20 20 20 20
LIPSCOMB TX 70 98 70 95 68 / 20 30 10 20 20
PAMPA TX 68 94 68 93 66 / 20 20 10 20 20
SHAMROCK TX 70 98 69 95 68 / 20 10 5 10 20
WELLINGTON TX 72 100 72 97 71 / 20 5 5 10 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
CLK/JJ
Hazardous weather outlook, Aug 25, 2:21 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT MON AUG 25 2014
OKZ001>003-TXZ001>020-261100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
321 PM CDT MON AUG 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THROUGH TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS MUCH OF THE PANHANDLES. ONE OR TWO MARGINALLY SEVERE STORMS
WITH DAMAGING WINDS UP TO 65 MPH WILL BE POSSIBLE THROUGH 8 PM...BUT
MOST STORMS WILL REMAIN BELOW SEVERE LEVELS. LOCALLY HEAVY RAIN CAN
ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES TUESDAY
THROUGH FRIDAY NIGHT. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT
A FEW STORMS COULD BECOME STRONG TO SEVERE WITH WIND GUSTS UP TO 65
MPH...LARGE HAIL...AND LOCALLY HEAVY RAIN...ESPECIALLY DURING THE
AFTERNOON AND EVENING ON THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JACKSON
In the hours before
Special weather statement, Aug 25, 2:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT MON AUG 25 2014
TXZ001-006-252100-
DALLAM TX-HARTLEY TX-
317 PM CDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARTLEY AND WESTERN
DALLAM COUNTIES UNTIL 400 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF DALHART...MOVING NORTHWEST AT 15
MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
WARE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3628 10295 3647 10269 3607 10251 3595 10270
TIME...MOT...LOC 2017Z 156DEG 21KT 3606 10265
CLK
Special weather statement, Aug 25, 2:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT MON AUG 25 2014
TXZ016-252115-
DEAF SMITH TX-
324 PM CDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
415 PM CDT...
AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
SIMMS TO 7 MILES NORTHEAST OF BELLVIEW...MOVING EAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
SIMMS... BOOTLEG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3513 10266 3475 10260 3474 10304 3493 10305
3499 10305
TIME...MOT...LOC 2023Z 342DEG 5KT 3496 10277 3488 10300
CLKThunderstorm Wind, Oldham
- When
- August 25, 2:55 PM CST to 2:56 PM CST
- Where
- Oldham County, 1.32 mi ENE of Adrian
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.280, -102.660
Scattered thunderstorms developed over Oldham County during the evening hours of the 25th. While over the city of Adrian (Oldham County), a downburst gust was estimated to be 60 mph by a member of the Adrian (Oldham County) Fire and Rescue. After producing the downburst the thunderstorms diminished.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Kansas, August 25, 20141 death · 1 event
- Heat in Illinois, August 25, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, August 25, 2014$425,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Illinois, August 25, 2014$266,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Missouri, August 25 to 27, 2014$250,000 · 1.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arizona, August 25, 2014$315,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 25, 2014$103,000 · 65 kt wind · 16 events
- Flooding in Colorado, August 25, 2014$100,000 · 2 events
- Damaging Winds in Wisconsin, August 25, 2014$53,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Illinois, August 25, 2014$45,000 · 52 kt wind · 5 events
- Flash Flood and Hail in Nebraska, August 25 to 26, 2014$30,000 · 1 in hail · 7 events
- Flash Flooding in Utah, August 25 to 27, 2014$25,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537555.